Missouri, 2011

Hail and Damaging Winds in Missouri, June 9, 2011

June 9, 2011 · NWS LSX · 10 events in 4 counties and zones

Thunderstorms developed over northern Missouri north of warm front that was lifting through the region. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed over northern Missouri north of warm front that was lifting through the region. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 9, 2:53 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 9, 2:53 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT THU JUN 9 2011

.DISCUSSION...
/237 PM CDT THU JUN 9 2011/

FCST FOCUS WILL REMAIN TSRA CHANCE THRU THE WEEKEND.

OUTFLOW FROM THIS MORNINGS CONVECTION SEEMS TO HAVE WASHED OUT
WITH LITTLE MORE THAN SOME CU TO DETERMINE THE LOCATION...EXCEPT
FOR THE WRN PORTIONS OF THE OF THE OUTFLOW WHERE SELY WINDS N OF
THE BOUNDARY ARE HELPING WITH LOW LEVEL CONVERGENCE. BELIEVE THIS
WILL BE THE FOCUS FOR SOME TSRA DEVELOPMENT THIS EVENING.

TSRA ACTIVITY SHUD LIFT NWD TONIGHT AS THE UPR LOW APPROACHES WITH
THE SFC CYCLONE DEEPENING AND WRMFNT LIFTING NWD AS WELL. WILL
KEEP BULK OF THE POPS ACROSS NRN PORTIONS OF THE CWA WITH SOME
CHANCES INTO CNTL MO.

THE SFC LOW CURRENTLY OVER S CNTL KS WILL MOVE NEWD WITH ADJACENT
CDFNT GRADUALLY MOVING SWD THRU THE CWA SOMETIME FRI. MDLS
INDICATE ANOTHER SFC LOW WILL MOVE ALONG THIS FNT ON
SAT...EVENTUALLY PUSHING THE FNT S OF THE CWA BY SAT EVENING. THIS
SHUD ALLOW FOR A COOLER WEEKEND AS THE SFC RIDGE SETTLES INTO THE
AREA.

A WRMFNT WILL QUICKLY LIFT NWD SAT NIGHT INTO SUN AS A S/W ROUNDS
THE TOP OF THE UPR RIDGE. THIS S/W SEEMS TO BE SOMEWHAT CONVECTIVE
INDUCED AND CONFIDENCE ON THIS FEATURE IS SOMEWHAT LOW BECAUSE OF
THAT. HOWEVER...WITH GOOD MDL CONSENSUS...IS DIFFICULT TO RULE
OUT.

FOR THE EXTD...MDLS CONTINUE TO BE IN GOOD AGREEMENT WITH
PLACEMENT OF LARGE SCALE FEATURES. AMOUNT OF TSRA DEVELOPMENT IS
DIFFERENT BETWEEN THE ECMWF AND GFS...WITH THE GEM HAVING VERY
LITTLE IN THE WAY OF TSRA WITH FNTS. TRIED TO TAKE A BLEND OF MDLS
FOR THE EXTD...WHICH MAKES IT DIFFICULT TO FIND A COMPLETELY DRY
PERIOD WITH THE NUMBERS OF SYSTEMS POTENTIALLY AFFECTING THE AREA.
THE BULK OF THE POPS ARE DUE TO DIFFERENCES IN TIMING OF SYSTEMS.

NEXT WEEKS SHUD START OFF RATHER COOL...BUT TEMPS SHUD QUICKLY
MODERATE. TRENDED TWD THE WARMER MOS AS ANY BREAKS IN CLOUDS SHUD
ALLOW TEMPS TO QUICKLY JUMP.

TILLY

&&

.AVIATION...
/1235 PM CDT THU JUN 9 2011/

CERTAINLY APPEARS N MO WILL BE PRIMARY FOCUS POINT FOR THUNDERSTORMS
THE NEXT 12 HOURS. ONGOING ACTIVITY FROM IRK TO JUST NE OF MCI
SHOULD CONTINUE TO WORK ENE THIS AFTERNOON AND IMPACT UIN AREA.
ADDITIONAL DEVELOPMENT EXPECTED SOMEWHERE BETWEEN STJ AND COU
LATER THIS AFTERNOON WHERE WEAK SHORTWAVE ENERGY WILL INTERACT
WITH STG SFC CONVERGENCE AND INSTABILITY...WITH THIS ACTIVITY ALSO
WORKING INTO UIN AREA EARLY THIS EVENING BEFORE FOCUS SHIFTS N
AND/OR NE OF OUR CWA OVERNIGHT.

MEANWHILE...OUTFLOW BOUNDARY WHICH PASSED THROUGH STL AND COU THIS
MORNING COULD KICK OFF ISOLATED CONVECTION THIS AFTERNOON...BUT
CURRENT LOCATION OF BOUNDARY SUGGESTS ANY OF THIS ACTIVITY WOULD
BE SOUTH OF THESE TERMINALS. WILL ALSO HAVE TO WATCH S EXTENT OF
SECOND ROUND OF CONVECTION OVER N MO LATER THIS AFTERNOON AND
EVENING...BUT ATTM THINK PRIMARY THREAT WILL BE N OF I-70
CORRIDOR.  EARLIER TAF HAD VCTS TO REFLECT THIS THINKING AND HAVE
CONTINUED WITH IT FOR THE TIME BEING.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...STL AREA FOR AFTERNOON
AND EARLY EVENING WILL PRIMARILY BE S OF CONVECTION AFFECTING N
MO...AND N OF THE THREAT OF CONVECTION WITH OUTFLOW BOUNDARY.
WINDS WHICH ARE CURRENTLY OUT OF THE NE DUE TO PASSAGE OF OUTFLOW WILL
GRADUALLY SWING AROUND TO THE SOUTHEAST DURING THE AFTERNOON AS
SYNOPTIC PRESSURE PATTERN BEGINS TO EXERT ITS INFLUENCE...AND THEN
BECOME SOUTHERLY OVERNIGHT...WITH SPEEDS LESS THAN 10 KTS.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 3:00 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU JUN 9 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...GENERALLY
ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. SOME OF THE STORMS COULD BE SEVERE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FOR
THURSDAY THROUGH MONDAY. SOME OF THESE STORMS COULD BE SEVERE
ON FRIDAY AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ARE
ASKED TO REPORT ANY OBSERVED SEVERE WEATHER.

TILLY

In the hours before

Local storm report, Jun 9, 3:15 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             NOVELTY                 40.01N  92.21W
06/09/2011  E0.25 INCH       KNOX               MO   BROADCAST MEDIA

&&

BYRD

The radar

The St Louis radar (KLSX), 171 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
June 9, 3:51 PM CST
Where
Shelby County, 1.14 mi ENE of Shelbyville Co Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.829, -92.032

Hail, Shelby

When
June 9, 4:17 PM CST
Where
Shelby County, 0.63 mi WNW of Emden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.803, -91.881

Hail, Marion

When
June 9, 4:50 PM CST to 5:05 PM CST
Where
Marion County, 1.76 mi NW of White Bear to 0.69 mi WSW of Hannibal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.696, -91.505

Hail, Ralls

When
June 9, 5:05 PM CST to 5:07 PM CST
Where
Ralls County, 4.27 mi NW of Flinthill to 4.1 mi NNW of Flinthill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.670, -91.427

Thunderstorm Wind, Ralls

When
June 9, 5:05 PM CST to 5:07 PM CST
Where
Ralls County, 2.76 mi NE of Spalding to 4.48 mi NW of Flinthill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.648, -91.494

Thunderstorm winds blew down several large trees onto Highway HH about 3 miles east southeast of Rensselaer. Further to the east on Trabue Lane, about a mile west of U.S. Highway 61, a house had a large section of shingles removed.

Thunderstorm Wind, Ralls

When
June 9, 5:10 PM CST to 5:19 PM CST
Where
Ralls County, 2.61 mi NW of Flinthill to 3.54 mi NW of Flinthill
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.650, -91.410

A microburst occurred over northeastern Ralls County with damage spread out for about a mile. Initially some trees were uprooted west of U.S. Highway 61 along Trabue Lane, then as the downburst spread out to the east, numerous other trees were either snapped off or uprooted. Several homes along Stable Drive, which parallels U.S. Highway 61 to the west, were damaged, one significantly. The failure point on the house that was significantly damaged was the garage door facing to the east. The overhang was uplifted and set down. The homes on either side also had their overhangs uplifted and set back down. However the home in the middle also lost much of its roof with the roof tossed 40 to 50 yards to the west, with insulation thrown over a hundred yards to the west to the tree line. A bit further to the east along U.S. Highway 61, several billboards were destroyed and a number of trees and tree limbs were blown down up to a mile east of U.S. Highway 61. The width of the overall damage path was about three quarters of a mile. No injuries were reported.

Thunderstorm Wind, Marion

When
June 9, 5:10 PM CST to 5:15 PM CST
Where
Marion County, 2.44 mi ENE of White Bear to 0.74 mi S of Hannibal
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.687, -91.435

Several large trees were blown down. A four foot diameter tree fell onto Paris Gravel Road west of Hannibal.

Hail, Marion

When
June 9, 5:12 PM CST
Where
Marion County, 1.1 mi NW of Hannibal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.713, -91.392

Hail, Ralls

When
June 9, 5:14 PM CST
Where
Ralls County, 1.6 mi WSW of Flinthill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.608, -91.406

Hail, Knox

When
June 9, 9:10 PM CST
Where
Knox County, 1.57 mi SSE of Knox City
Measured
0.75 in hail
Reported by
Public
Coordinates
40.130, -92.006

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327359, 327399, 327405, 327425, 327480, 327547, 327566, 327567, 327572, 327574.